Missouri, 2005Flood in Missouri, August 19, 2005
August 19, 2005 · NWS EAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 19, 2:28 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 19, 2:28 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
328 AM CDT FRI AUG 19 2005
.DISCUSSION...
MAIN FORECAST CONCERN IS WITH THREAT OF STORMS TODAY AND TONIGHT AND
HEAT THIS AFTERNOON.
00Z MODEL RUNS PRESENTED QUITE DIVERGING SCENARIOS...HAVING PROBLEMS
WITH HANDLING CONVECTION THIS MORNING AND CONVECTIVE FEEDBACK
PROBLEMS THIS AFTERNOON AND TONIGHT. WILL LEAN TOWARD EARLIER RUNS
IDEA OF MAIN FRONT SETTING UP FROM WESTERN KANSAS INTO SOUTHEAST
NEBRASKA LATER THIS AFTERNOON...WITH CONVECTION BREAKING OUT ALONG
IT. NOT TOTALLY OUT OF THE QUESTION THAT SOMETHING COULD DEVELOP
THIS AFTERNOON IN THE WARM SECTOR THAT WILL BE ACROSS THE FORECAST
AREA...BUT THINK THE BETTER CHANCES WILL BE CLOSER TO THIS
BOUNDARY...SO WILL KEEP CHANCE POPS IN NORTHWEST MISSOURI AND
NORTHEAST KANSAS FOR NOW...AND ONLY HAVE SLIGHT CHANCES FOR THE REST
OF FORECAST AREA.
WITH NORTHERN STREAM SHORT WAVE MOVING THROUGH UPPER MIDWEST BY 12Z
SATURDAY...EXPECT FRONT TO BE ABLE TO PUSH AS FAR SOUTH AS THE
SOUTHERN THIRD OF FORECAST AREA...THEN MOVE SOUTH OF AREA BY MID
MIDDAY. THUS WILL TAPER OF RAIN CHANCES SATURDAY MORNING...WITH
COOLER AIR MOVING IN. THEN WITH A SURFACE HIGH DROPPING INTO THE
MIDWEST THE FIRST OF THE WEEK...LOOKS LIKE A FAIRLY QUIET WEATHER
PATTERN THROUGH TUESDAY.
IN THE VERY SHORT TERM...HEAT WILL ALSO BE A CONCERN THIS AFTERNOON.
SOME AREAS...ESPECIALLY IN AREAS FROM ST JOSEPH THROUGH KANSAS CITY
THROUGH BUTLER AND SEDALIA MAY SEE HEAT INDICES AROUND THE 105 MARK
FOR AN HOUR OR TWO THIS AFTERNOON. SINCE NOT QUITE FITTING THE
ADVISORY CRITERIA...PLUS AREA HAS BECOME FAIRLY ACCLIMATED TO THE
HEAT THIS SUMMER...WILL USE THE HAZARDOUS WEATHER OUTLOOK TO
HIGHLIGHT THE SITUATION.
ONGOING CONVECTION HAS ORGANIZED INTO A COMPLEX THAT SHOULD CONTINUE
TO PROGRESS EAST EARLY THIS MORNING AS WEAK WAVE INDUCED BY THIS
COMPLEX MOVES EAST IN THE FLOW. TIMING CURRENT RADAR TRENDS...WILL
LEAVE A MENTION OF STORMS IN SOUTHEAST AREAS FOR THE START OF THE
DAY...THEN CLEAR THE AREA BY MID MORNING.
PC
&&
.PREVIOUS DISCUSSION...
353 PM CDT THU
AFTERNOON WATER VAPOR IMAGERY SHOWS VIGOROUS UPPER LEVEL LOW OVER
SOUTHERN ALBERTA/SASKATCHEWAN. MEANWHILE...SURFACE ANALYSIS SHOWS
ASSOCIATED LOW OVER MN/IA...WITH A CONFLUENCE ZONE STRETCHING
SOUTHWEST INTO NORTHERN MISSOURI. CU FIELD HAS INCREASED ACROSS
NORTHERN MISSOURI THIS AFTERNOON. DECENT MOISTURE POOLING IN THIS
REGION (WITH AFTERNOON DEWPOINTS IN THE MID 70S)...COMBINED WITH A
FAIRLY UNSTABLE AIRMASS...MAY PROVIDE ENOUGH SUPPORT FOR
THUNDERSTORM ACTIVITY THIS EVENING. ASSISTANCE OF INCREASING LOW
LEVEL JET WILL PROVIDE SLIGHTLY BETTER FOCUS TONIGHT ACROSS NORTHERN
MISSOURI...SO HAVE MAINTAINED 30 POPS NORTH OF THE MISSOURI RIVER.
TOMORROW WILL BE ANOTHER HOT DAY AS 850 MB TEMPS MODERATE A COUPLE OF
DEGREES. ANTICIPATE HIGH TEMPERATURES IN THE MID 90S FOR MOST OF THE
FORECAST AREA...WITH HEAT INDICES IN THE 100 TO 105 DEGREE RANGE.
AFOREMENTIONED UPPER LEVEL LOW WILL DIVE SOUTHEAST ON FRIDAY...AND
BRING A COLD FRONT KNOCKING ON OUR DOORSTEP LATE FRIDAY AFTERNOON.
HAVE RETAINED THE HIGHEST POPS (50-60) BETWEEN 00Z AND 12Z SATURDAY.
BOTH NAM AND GFS SOLUTIONS ACCELERATE THE FRONT ACROSS
MISSOURI...WITH PRECIPITATION ENDING DURING THE MORNING HOURS. IN
THE WAKE OF THE FRONT...EXPECT HIGH TEMPERATURES TO COOL INTO THE
80S FOR THE WEEKEND.
A SURFACE RIDGE IS IN PLACE THROUGH THE BEGINNING OF THE WEEK...WITH
A SLOW WARMING TREND. THE MID RANGE MODELS BRING THE NEXT WEATHER
MAKER IN LATE PERIOD NEAR DAY 7. THE MODELS ARE NOT IN AGREEMENT
WITH THE TIMING OF FROPA...WITH THE DGEX EARLY IN THE DAY ON
THURSDAY...RANGING DOWN TO THE GFS THAT DOES NOT BRING IT THROUGH
UNTIL FRIDAY. DUE TO UNCERTAINTIES...HAVE NOT INTRODUCED POPS YET
AGAIN...AND WILL WAIT ANOTHER RUN. HAVE CONTINUED TO TREND
SKY/TEMPS THAT DIRECTION.
LS/LVK
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
WFO EAX
Hazardous weather outlook, Aug 18, 5:27 PM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
627 PM CDT THU AUG 18 2005
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-192330-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
627 PM CDT THU AUG 18 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING GENERALLY
NORTH OF THE MISSOURI RIVER TO THE MISSOURI IOWA BORDER. LATEST
SATELLITE IMAGERY SHOWS STRONG THUNDERSTORMS FORMING RAPIDLY OVER
NORTHEAST KANSAS WITH ISOLATED STORMS NORTH OF KIRKSVILLE. EVENTUALLY
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO FILL IN BETWEEN THESE
TWO AREAS. THE AIRMASS HAS BECOME VERY UNSTABLE ACROSS THE NORTHERN
THIRD OF MISSOURI AND THESE STORMS WILL CONTINUE TO BE FED BY THIS
UNSTABLE AIR.
AS THE STORMS MATURE AND FORM A LARGER AREA OF STRONG TO SEVERE
THUNDERSTORMS A COLD POOL MAY FORM OVER NORTHEAST KANSAS AND
NORTHWEST MISSOURI. THIS COLD POOL COULD FORCE THE GROWING COMPLEX OF
THUNDERSTORMS SOUTHEAST TOWARDS THE GREATER KANSAS CITY AREA AS WELL
AS AREAS ALONG AND NORTH OF THE MISSOURI RIVER. LARGE HAIL...DAMAGING
WINDS...TORRENTIAL RAINS AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH
THESE STORMS. IN ADDITION...DUE TO THE RECENT HEAVY RAINS FROM KANSAS
CITY TO THE BOONVILLE FLASH FLOODING COULD BE A PROBLEM FOR CITIES
BORDERING ALONG THE MISSOURI RIVER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER HOT AND HUMID DAY IS EXPECTED ON FRIDAY...WITH AFTERNOON HEAT
INDICES RANGING FROM 100 TO 105 DEGREES DURING THE AFTERNOON HOURS. A
COLD FRONT WILL APPROACH THE REGION ON FRIDAY EVENING...BRINGING A
CHANCE OF THUNDERSTORMS ACROSS NORTHERN MISSOURI AND NORTHEAST KANSAS
DURING THE EVENING HOURS...AND ACROSS THE REMAINDER OF THE OUTLOOK
AREA OVERNIGHT INTO SATURDAY. THESE STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING ACROSS NORTHERN
MISSOURI AND PARTS OF WEST CENTRAL AND CENTRAL MISSOURI...AS WELL AS
EXTREME EAST CENTRAL KANSAS.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED FRIDAY NIGHT...INITIALLY IN
NORTHERN MISSOURI AND NORTHEASTERN KANSAS...AND THEN ACROSS THE
OUTLOOK AREA OVERNIGHT.
MJ
In the hours before
Special weather statement, Aug 18, 10:48 PM CST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1148 PM CDT THU AUG 18 2005
KSZ103-MOZ021-028-029-190515-
CLAY-CLINTON-LEAVENWORTH-PLATTE-
1148 PM CDT THU AUG 18 2005
...SIGNIFICANT WEATHER ALERT FOR CENTRAL PLATTE...NORTHEASTERN
LEAVENWORTH...NORTHWESTERN CLAY AND SOUTHWESTERN CLINTON COUNTIES...
AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LEAVENWORTH. THIS STORM IS MOVING EAST AT
40 MPH.
THIS STORM WILL BE...
NEAR PLATTE CITY BY 1155 PM CDT.
NEAR SMITHVILLE BY 1210 AM CDT.
BRIEF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY THIS STORM. RAIN AMOUNTS BETWEEN A HALF AND THREE QUARTERS
OF INCH CAN BE EXPECTED WITH THIS STORM.
KOCH
Special weather statement, Aug 18, 10:54 PM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1154 PM CDT THU AUG 18 2005
MOZ032-033-039-040-190545-
CHARITON-HOWARD-RANDOLPH-SALINE-
1154 PM CDT THU AUG 18 2005
...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN HOWARD...NORTHEASTERN
SALINE...RANDOLPH AND SOUTHEASTERN CHARITON COUNTIES...
AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF THUNDERSTORMS BETWEEN CARROLLTON AND KEYTESVILLE MOVING
EAST AT 25 MPH.
THIS STORM WILL BE...
NEAR SHANNONDALE BY MIDNIGHT CDT.
NEAR SALISBURY BY 1205 AM CDT.
NEAR ROANOKE BY 1220 AM CDT.
NEAR MOUNT AIRY BY 1225 AM CDT.
AND NEAR HIGBEE BY 1240 AM CDT.
HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED
WITH THESE STORMS.
KOCH
Special weather statement, Aug 18, 10:58 PM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1158 PM CDT THU AUG 18 2005
KSZ025-102>105-MOZ001>008-011>017-020>025-028>033-037>040-190600-
ATCHISON KS-DONIPHAN KS-JOHNSON KS-LEAVENWORTH KS-
WYANDOTTE KS-ADAIR MO-ANDREW MO-ATCHISON MO-
BUCHANAN MO-CALDWELL MO-CARROLL MO-CHARITON MO-CLAY MO-
CLINTON MO-DAVIESS MO-DE KALB MO-GENTRY MO-GRUNDY MO-
HARRISON MO-HOLT MO-HOWARD MO-JACKSON MO-LAFAYETTE MO-
LINN MO-LIVINGSTON MO-MACON MO-MERCER MO-NODAWAY MO-
PLATTE MO-PUTNAM MO-RANDOLPH MO-RAY MO-SALINE MO-
SCHUYLER MO-SULLIVAN MO-WORTH MO-
1158 PM CDT THU AUG 18 2005
THE NATIONAL WEATHER SERVICE WILL ALLOW SEVERE THUNDERSTORM WATCH
731 TO EXPIRE FOR THE FOLLOWING AREAS
IN KANSAS THIS ALLOWS TO EXPIRE 5 COUNTIES
IN EAST CENTRAL KANSAS
JOHNSON KS
IN NORTHEAST KANSAS
ATCHISON KS DONIPHAN LEAVENWORTH
WYANDOTTE
IN MISSOURI THIS ALLOWS TO EXPIRE 31 COUNTIES
IN CENTRAL MISSOURI
HOWARD SALINE
IN NORTH CENTRAL MISSOURI
CALDWELL CARROLL CHARITON
DAVIESS GRUNDY HARRISON
LINN MO LIVINGSTON MACON
MERCER PUTNAM RANDOLPH
SULLIVAN
IN NORTHEAST MISSOURI
ADAIR SCHUYLER
IN NORTHWEST MISSOURI
ANDREW ATCHISON MO BUCHANAN
CLINTON DEKALB GENTRY
HOLT NODAWAY WORTH
IN WEST CENTRAL MISSOURI
CLAY JACKSON LAFAYETTE
PLATTE RAY
THIS INCLUDES THE CITIES OF...ALBANY...ATCHISON...BETHANY...
BROOKFIELD...CAMERON...CARROLLTON...CHILLICOTHE...CONCORDIA...
EXCELSIOR SPRINGS...FAYETTE...GALLATIN...GRANT CITY...
INDEPENDENCE...KANSAS CITY...KANSAS CITY...KEYTESVILLE...
KINGSTON...KIRKSVILLE...LA PLATA...LANCASTER...LEAVENWORTH...
LEXINGTON...LIBERTY...MACON...MARSHALL...MARYVILLE...MILAN...
MOBERLY...MOUND CITY...NEW FRANKLIN...OLATHE...OREGON...
OVERLAND PARK...PARKVILLE...PLATTE CITY...PLATTSBURG...
PRINCETON...RICHMOND...ROCKPORT...SAVANNAH...ST. JOSEPH...
TRENTON...TROY AND UNIONVILLE.
Local storm report, Aug 18, 10:59 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1159 PM CDT THU AUG 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL HIGHLAND 39.86N 95.27W
08/18/2005 1.00 INCH DONIPHAN KS LAW ENFORCEMENT
0750 PM TSTM WND GST WATHENA 39.76N 94.95W
08/18/2005 65 MPH DONIPHAN KS LAW ENFORCEMENT
0755 PM TSTM WND DMG DENTON 39.73N 95.27W
08/18/2005 DONIPHAN KS TRAINED SPOTTER
1 FOOT DIAMETER TREE SNAPPED
0800 PM HAIL WATHENA 39.76N 94.95W
08/18/2005 0.75 INCH DONIPHAN KS LAW ENFORCEMENT
0805 PM TSTM WND DMG ST JOSEPH 39.76N 94.85W
08/18/2005 BUCHANAN MO FIRE DEPT/RESCUE
SEVERAL 1 TO 2 FOOT DIAMETER TREES DOWN
0818 PM HAIL 1 N STANBERRY 40.23N 94.55W
08/18/2005 1.75 INCH GENTRY MO TRAINED SPOTTER
0840 PM HAIL 1 S ST JOSEPH 39.75N 94.85W
08/18/2005 0.75 INCH BUCHANAN MO TRAINED SPOTTER
0853 PM TSTM WND GST OSBORN 39.75N 94.36W
08/18/2005 65 MPH DEKALB MO AMATEUR RADIO
POWER ALSO LOST.
0910 PM TSTM WND GST 2 E CAMERON 39.74N 94.20W
08/18/2005 60 MPH CALDWELL MO TRAINED SPOTTER
0917 PM TSTM WND GST KINGSTON 39.64N 94.04W
08/18/2005 60 MPH CALDWELL MO LAW ENFORCEMENT
0945 PM TSTM WND GST COWGILL 39.56N 93.93W
08/18/2005 70 MPH CALDWELL MO PUBLIC
&&
DBSpecial weather statement, Aug 18, 11:28 PM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1228 AM CDT FRI AUG 19 2005
MOZ020-021-028-190630-
BUCHANAN-CLINTON-PLATTE-
1228 AM CDT FRI AUG 19 2005
...SIGNIFICANT WEATHER ALERT FOR CLINTON...NORTHERN PLATTE AND
SOUTHERN BUCHANAN COUNTIES...
AT 1226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER THUNDERSTORMS FROM WESTON TO DEARBORN TO PLATTSBURG.
STORMS ARE MOVING TO THE EAST AT 20 MPH AND ARE CAPABLE OF PRODUCING
TORRENTIAL RAIN. RAIN AMOUNTS BETWEEN ONE AND TWO INCHES WILL BE
COMMON IN THE DEARBORN...GRAYSON...PLATTSBURG...PERRIN...LATHROP...
AND TURNEY AREAS BETWEEN 1230 AM AND 2 AM. WATCH FOR PONDING ON
ROADWAYS AND DO NOT ATTEMPT TO DRIVE ACROSS WATER FLOWING ACROSS
ROADWAYS.
KOCH
Local storm report, Aug 19, 12:52 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
152 AM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM FLASH FLOOD ST JOSEPH 39.76N 94.85W
08/19/2005 BUCHANAN MO LAW ENFORCEMENT
STREET FLOODING IN ST JOSEPH. ONE TO TWO FEET OF WATER
OVER ROAD.
&&
GKOCHFlood, Cooper
- When
- August 19, 4:00 AM CST to 10:00 AM CST
- Where
- Cooper forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.844, -92.810 (the zone’s center; the record gives no point)
The Petite Saline Creek near Boonville crested at 16.85 feet, or 0.85 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, August 19, 200512 injured · $6.0 million · F1 · 11 events
- Heat in Illinois, August 19, 20051 death · 1 event
- Flash Flooding and Hail in Kansas, August 19, 2005$160,000 · 1 in hail · 21 events
- Flash Flood in West Virginia, August 19, 20051 injured · $225,000 · 1 event
- Damaging Winds in New York, August 19, 2005$50,000 · 60 kt wind · 2 events
- Heat in Kentucky, August 19 to 20, 200522 events
- Flash Flooding and Hail in New Mexico, August 19, 2005$20,000 · 1 in hail · 5 events
- Heat in Illinois, August 19 to 20, 200519 events
- Hail and Damaging Winds in Kansas, August 19, 20051.5 in hail · 19 events
- Damaging Wind in Tennessee, August 19, 2005$20,000 · 60 kt wind · 1 event
- Damaging Winds and Heavy Rain in Illinois, August 19, 2005$15,000 · 57 kt wind · 4 events
- Heat in Missouri, August 19 to 20, 200511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471650.